Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 228, NWS Blacksburg, VA

August 16, 2003Appomattox County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2003, 7:10 PM EDT for Appomattox County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 7:10 PM EDT (23:10 UTC)
Expired
Aug 16, 2003, 7:45 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Appomattox County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2949 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 162310
SVRRNK
VAC011-162345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 745 PM EDT.

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF APPOMATTOX...MOVING SOUTH
  AT 15 MPH.

* SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE
  APPOMATTOX...
  PAMPLIN CITY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3725 7868 3720 7876 3721 7885 3742 7889
          3743 7864 3734 7863

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT SAT AUG 16 2003

MID LEVEL SHORTWAVE PLACED BY SATL IMAGERY NEAR THE NC/TN BORDER
THIS AFTERNOON. REGIONAL 88D IMAGES INDICATED SCT CONVECTION TO OUR
WEST ACROSS THE OHIO VALLEY. KFCX 88D SHOWED A FEW SHOWERS AND
THUNDERSTORMS ESPECIALLY IN OUR FAR WESTERN COUNTIES. IT IS QUITE
UNSTABLE IN FAR EASTERN LOCATIONS AT THIS TIME. 12Z RUN OF THE ETA
AND GFS ARE SLIGHTLY DEEPER WITH THE TROF OVER EASTERN US. ANOTHER
SHORTWAVE WILL MOVE ACROSS OUR AREA LATE TONIGHT INTO SUNDAY. WITH
PWS UPSTREAM FCST TO REMAIN AOA 1.50... ANY STRONGER STORMS THAT
DEVELOP COULD PRODUCE LOCALLY HEAVY RAINS/INTENSE RAINFALL RATES.
WENT WITH TAPERED POPS TONIGHT RANGING FROM 50 PERCENT IN THE
NORTHWEST TO 30 PERCENT IN THE SOUTHEAST. WITH VORT LOBE MOVING
THROUGH ON SUNDAY KEPT SCT CONVECTION IN FORECAST. LOWERED
TEMPERATURES A FEW DEGREES SUNDAY NIGHT.

AS SFC HIGH BUILDS ACROSS REGION MONDAY THRU WEDNESDAY...THE
UPPER TROF SITS ALONG THE COAST. COLD AIR ALOFT WILL SPARK SOME
CONVECTION ESPECIALLY DURING THE AFTERNOON WITH HEATING. HOLDING
ON TO CHC POPS ON MONDAY WITH HEALTHY LAPSE RATES. KEPT SMALL
DIURNAL CHC OF CONVECTION TUESDAY THRU THURSDAY. ON FRIDAY A SFC
TROF AND SHEARED UPPER SYSTEMS ROLLS ACROSS WITH BETTER CHANCES.
LOWERED OVERNIGHT LOW TEMPERATURES MONDAY AND TUESDAY NIGHT.
ADDED DRY DAY 7/SATURDAY. ZONES WILL BE AVAILABLE BY 4 PM.
HAVE A GREAT NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   69  85  65  84 /  30  40  20  30
LYH   67  85  64  83 /  30  40  20  30
DAN   70  88  68  86 /  30  40  30  30
BLF   62  79  60  76 /  50  30  20  20
LWB   61  78  60  76 /  50  30  20  20
BCB   63  81  61  80 /  40  30  20  30
TNB   61  79  59  77 /  40  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 16, 7:10 AM EDT, 12 hours before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161015-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL BRING A THREAT OF
MINOR FLOODING ACROSS PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST
WEST VIRGINIA THROUGH LATE MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:16 AM EDTFlash Flood WarningRNKSmyth3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.